Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 17, NWS St. Louis, MO

June 5, 2019Knox County, Lewis County, Marion County, Missouri; Adams County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jun 5, 2019, 4:44 PM CDT for Knox County, Lewis County, Marion County, Missouri; Adams County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2019, 4:44 PM CDT (21:44 UTC)
Expired
Jun 5, 2019, 10:45 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Adams County, IL, Knox County, MO, Lewis County, MO, Marion County, MO

The radar

The St Louis radar (KLSX), 181 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WGUS53 KLSX 052144
FFWLSX
ILC001-MOC103-111-127-060345-
/O.NEW.KLSX.FF.W.0017.190605T2144Z-190606T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
444 PM CDT Wed Jun 5 2019

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  West central Adams County in west central Illinois...
  Southern Knox County in northeastern Missouri...
  North central Marion County in northeastern Missouri...
  Lewis County in northeastern Missouri...

* Until 1045 PM CDT Wednesday.

* At 441 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Canton, La Grange, La Belle, Lewistown, Ewing, Maywood,
  Steffenville, Taylor, Novelty, Monticello and Newark.

This also includes Wakonda State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4013 9142 3985 9150 3996 9186 4001 9234
      4014 9234 4010 9207 4014 9180

$$

Fuchs
2 follow-up statements
588 
WGUS73 KLSX 060040
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
740 PM CDT Wed Jun 5 2019

ILC001-MOC103-111-127-060345-
/O.CON.KLSX.FF.W.0017.000000T0000Z-190606T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Knox MO-Marion MO-Lewis MO-
740 PM CDT Wed Jun 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
WEST CENTRAL ADAMS...SOUTHERN KNOX...NORTH CENTRAL MARION AND LEWIS
COUNTIES...

Earlier this evening, local law enforcement reported heavy rain due 
to a thunderstorm producing flooding over Highway 156 at Litte 
Grassy Creek near Ewing in Lewis County and over several county 
roads in northern Marion County.  Flash flooding may persist for the 
next few hours.
.

Some locations that will experience flooding include...
Canton, La Grange, La Belle, Lewistown, Ewing, Maywood, Steffenville,
Taylor, Novelty, Monticello and Newark.

This also includes Wakonda State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4013 9142 3985 9150 3996 9186 4001 9234
      4014 9234 4010 9207 4014 9180

$$

Fuchs
932 
WGUS73 KLSX 060346
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1046 PM CDT Wed Jun 5 2019

ILC001-MOC103-111-127-060355-
/O.EXP.KLSX.FF.W.0017.000000T0000Z-190606T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Knox MO-Marion MO-Lewis MO-
1046 PM CDT Wed Jun 5 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL ADAMS...SOUTHERN KNOX...
NORTH CENTRAL MARION AND LEWIS COUNTIES HAS EXPIRED...

The heavy rain has ended. However, for southern Lewis and Knox 
counties an Areal Flood Warning has been issued through 1045 AM 
Thursday morning for continued flooding in those counties. Please 
continue to heed any remaining road closures.

LAT...LON 4013 9142 3985 9150 3996 9186 4001 9234
      4014 9234 4010 9207 4014 9180

$$

TES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 4:01 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 5, 4:01 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
401 PM CDT Wed Jun 5 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 148 PM CDT Wed Jun 5 2019

Focus continues to be thunderstorm and severe threat through this
evening.

Surface low is currently centered over northwest MO with a front
across northern MO into west central IL. Congested CU developing
over NE MO and into west central IL as well as over far eastern
portions of the CWA as an outflow boundary pushes south. These two
areas should be a focus for development this afternoon. Once these
storms develop, they will likely quickly become severe.

With steep mid level lapse rates and high CAPE, hail will be a
threat. Mid levels are quite dry, which will help enhance the
downburst and cold pools. While hail will initially be a threat,
the threat should transition to a wind threat over the next couple
of hours. While a tornado threat can never be completely ruled
out, with 15 to 20kts of 0-3km shear, expect a low tornado threat
through the evening.

Upper low currently over NM is expected to continue moving east
and should lift into OK region by Thurs morning. This should help
support thunderstorm development over the region with a stalled
sfc front across the area. The focus should be over the southern
half or so of the CWA, but likely or higher PoPs may need to be
pulled further north. Given the rain southern portions of the CWA
have received yesterday, and additional rain this evening, will
need to consider potential for a flood headline for tomorrow and
potentially into Fri.

Tilly

.LONG TERM...  (Friday through Next Wednesday)
Issued at 310 PM CDT Wed Jun 5 2019

Models are in fairly good agreement suggesting the upper low
mentioned above becoming blocked by upper level ridging and
nearly stationary over northern AR into TN/KY region through the
weekend. While model solutions are in agreement with this trend,
placement of the upper low differ slightly. This will largely
determine placement of precip through the weekend. PoPs may
eventually need to be raised and moved further north, but will
need better agreement among models.

Agreement is better that a fairly strong cold front will push
through the region late Sun into Mon. As the surface ridge builds
into the area, the region will finally see a couple of days of dry
weather with seasonably cool temps. This will be somewhat short
lived as models suggest a fairly deep trof reaching the area by
Wed with the chance for storms continuing through the end of the
forecast period with continued cool temps.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1223 PM CDT Wed Jun 5 2019

TSRA are expected to develop this afternoon across west central
IL into northeast MO. These storms should merge into some sort of
line and push south through the region. KCOU should see less
coverage and therefore left much of that forecast as-is. Other
sites, have lowered visbys during timing of greatest TSRA threat.
The threat of these storms being severe continues to increase.
Will update in a few hours as timing confidence increases. Winds
will become nely on Thurs with shower chances increasing through
the morning.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     73  87  68  85 / 100  50  40  30
Quincy          66  82  63  81 /  50  30  10  10
Columbia        67  85  66  81 /  60  50  30  30
Jefferson City  67  85  67  82 /  60  60  40  30
Salem           68  85  67  82 / 100  50  40  30
Farmington      65  83  65  79 /  90  70  70  60

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 5, 4:11 PM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
411 PM CDT Wed Jun 5 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
411 PM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected to push south through the region this
evening. Some of these storms will likely be severe with damaging
winds and large hail as the the main threat.

Major river flooding is ongoing along parts of the Missouri,
Mississippi, Illinois, and Osage Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are in the forecast each day through Tuesday.

Major river flooding will continue along parts of the Missouri,
Mississippi, Illinois, and Osage Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the National
Weather Service.

Tilly

In the hours before

Special weather statement, Jun 5, 2:38 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service St Louis MO
238 PM CDT Wed Jun 5 2019

ILZ096-052030-
Brown IL-
238 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN COUNTY UNTIL 330
PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Littleton, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mount Sterling, La Grange, Ripley and Coopertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Illinois.

LAT...LON 4010 9070 4009 9070 4008 9067 4005 9068
      4002 9063 4003 9061 4001 9062 4000 9060
      3998 9060 3998 9051 3997 9051 3995 9053
      3992 9054 3991 9055 3997 9073 4008 9091
      4011 9090
TIME...MOT...LOC 1938Z 292DEG 17KT 4014 9078

Gosselin
Local storm report, Jun 5, 2:53 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
253 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     VIBURNUM                37.71N 91.13W
06/04/2019                   IRON               MO   LAW ENFORCEMENT

            WIND DAMAGE ALONG HIGHWAY 49 FROM VIBURNUM
            TO BIXBY. TIME ESTIMATED FROM RADAR.

&&

KD
Special weather statement, Jun 5, 4:03 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service St Louis MO
403 PM CDT Wed Jun 5 2019

ILZ059-060-052145-
Macoupin IL-Montgomery IL-
403 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACOUPIN AND
MONTGOMERY COUNTIES UNTIL 445 PM CDT...

At 403 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chatham to near Loami to near Franklin.
Movement was southeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Litchfield, Hillsboro, Virden, Nokomis, Girard, Raymond, Witt, White
Oak, Farmersville, Palmyra, Taylor Springs, Schram City, Irving,
Coalton, Waggoner, Nilwood, Harvel, Modesto, Butler and Standard
City.

This includes Interstate 55 in Illinois between exits 52 and 63.

This also includes Lake Lou Yaeger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Illinois.

LAT...LON 3931 8916 3914 8939 3912 8973 3952 9006
      3952 8953 3935 8953 3935 8921
TIME...MOT...LOC 2103Z 321DEG 37KT 3967 8976 3960 8986 3959 9001

Gosselin
Special weather statement, Jun 5, 4:33 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service St Louis MO
433 PM CDT Wed Jun 5 2019

ILZ095>097-052215-
Brown IL-Adams IL-Pike IL-
433 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIKE...SOUTHERN ADAMS
AND SOUTHWESTERN BROWN COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 515 PM
CDT...

At 433 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fall Creek to near Beverly to near Naples.
Movement was southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Quincy, Pittsfield, Quincy Regional Airport, Barry, Griggsville,
Payson, La Grange, Fall Creek, Beverly, Adams, Kingston, Burton,
Ursa, Liberty, Hull, Richfield, Perry, New Canton, Plainville and
Kinderhook.

This includes the following highways...
 Interstate 172 between exits 2 and 19.
 Interstate 72 between exits 4 and 35.

This also includes Siloam Springs State Park.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Illinois...and northeastern Missouri.

LAT...LON 4009 9136 3993 9118 3983 9057 3971 9065
      3958 9059 3962 9122 3972 9136 3979 9136
      3984 9144 3988 9145 3993 9142 4003 9150
      4014 9151
TIME...MOT...LOC 2133Z 301DEG 14KT 3980 9132 3975 9102 3970 9061

Gosselin
Local storm report, Jun 5, 4:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             LA GRANGE               40.05N 91.50W
06/05/2019  E0.70 INCH       LEWIS              MO   TRAINED SPOTTER

&&

SALLY
Local storm report, Jun 5, 4:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     1 ENE NOVELTY           40.02N 92.19W
06/05/2019  M44 MPH          KNOX               MO   MESONET

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:18 PM CDTSpecial Weather StatementLSXSainte Genevieve, Saint Francois27 min
Jun 5, 4:11 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby49 min
Jun 5, 4:46 PM CDTSpecial Weather StatementLSXMarion, Shelby44 min
Jun 5, 5:08 PM CDTSpecial Weather StatementLSXMonroe, Pike, Ralls52 min
Jun 5, 5:33 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Pike, Ralls42 min
Jun 5, 6:13 PM CDTSpecial Weather StatementLSXLincoln47 min
Jun 5, 6:19 PM CDTRiver Flood WarningLSXLewis3 hr
Jun 5, 6:45 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis45 min
Jun 5, 6:50 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles40 min
Jun 5, 6:53 PM CDTSpecial Weather StatementLSXCallaway, Gasconade, Warren52 min
Jun 5, 2:38 PM CDTSpecial Weather StatementLSXBrown52 min
Jun 5, 2:52 PM CDTSevere Thunderstorm WarningLSXMarion53 min
Jun 5, 3:02 PM CDTSevere Thunderstorm WarningLSXBrown43 min
Jun 5, 4:03 PM CDTSpecial Weather StatementLSXMontgomery42 min
Jun 5, 4:33 PM CDTSpecial Weather StatementLSXPike42 min
Jun 5, 4:56 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery49 min
Jun 5, 5:22 PM CDTFlash Flood WarningLSXMarion6 hr
Jun 5, 5:24 PM CDTSpecial Weather StatementLSXPike51 min
Jun 5, 6:27 PM CDTAreal Flood AdvisoryLSXAdams, Pike3 hr

Nearby

Flash Flood Warnings in Missouri, 2019Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.